Any drug can cause side effects, or unwanted effects. These can be divided into different types: allergic reactions and short-term side effects; ongoing side effects; and long-term toxicities or effects which can develop over a number of years.
Not everyone gets side effects from their drugs and not everyone experiences the same side effects, many are quite rare.
Many anti-HIV treatments are known to cause diarrhoea, headaches and gastrointestinal upset to some degree, but these side effects are often easily managed and in most cases reduce over time.
If you start treatment with a low CD4 count or high viral load, side effects may be more of an issue, and need pre-planning for effective management.
Allergic side effects or ‘adverse reactions’ to a drug are unpredictable – a few people may suffer them, but the majority won’t. Adverse reactions can occur when the immune system reacts badly to a drug and the symptoms are usually a rash or fever.
Often, these symptoms will resolve themselves, but if you develop a rash when beginning a drug, seek medical advice as on rare occasions some allergic reactions can be dangerous. You may be able to treat the rash with antihistamines, or by slowly increasing your dose as your body gets used to the drug.
However, wherever a drug has been shown to potentially cause adverse reactions, it will be accompanied by a warning. Your doctor will also advise you about it, and what to do if something like a hypersensitivity rash occurs.
Direct reactions to the drugs can cause a range of, sometimes ongoing, side effects which can vary from mild (headache or occasional diarrhoea) to more serious. There are also some problems which may develop over time, like numbing of the fingers and toes, abnormalities in liver function, or abnormal redistribution of fat throughout your body.
Your doctor may prescribe other medicines (like anti-diarrhoea or nausea medications) to help deal with some of these. Many people report that some simple complementary therapies are useful in controlling side effects; talking to an HIV-experienced dietician may be helpful. Referrals will be available through your doctor.
As part of your regular health checkups, your doctor will monitor for any signs that you are developing side effects that may occur after being on treatment for a longer time and you may be advised to change treatments to reduce the risks.
- peripheral neuropathy, or nerve damage causing pain in hands or feet
- blood sugar changes
- high cholesterol or blood fats
- body shape changes like fat wasting or developing a belly, paunch or enlarged breasts (lipodystrophy)
- muscle inflammation
- hepatitis and pancreatitis (inflammation of the liver or pancreas)
- mouth ulcers.
- some effect on mood, though this can be hard to tease out from other things going on in life
The earlier you detect any side effects, the easier it is to make changes to diet, exercise or the medications themselves, which can all help improve, or in some cases reverse these effects.
Eating well How your diet can help with side effects such as diarrhoea, and the relationship between your HIV drugs and your diet
This page was published on 12 January, 2011
This page was reviewed on 22 December
All content contained within this website is copyright © AFAO, unless otherwise stated. Content may be reproduced for non-commercial, personal research or educational purposes free of charge, provided the following citation is made: "Reprinted from [name of publication], published by the Australian Federation of AIDS Organisations". Contact AFAO regarding other uses of content.